Nevada, 2016High Wind in Nevada, March 14, 2016
March 14, 2016 · NWS LKN · 1 event in 1 county or zone
Winds gusted up to 65 mph across northeast Nye county behind a strong cold frontal passage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds gusted up to 65 mph across northeast Nye county behind a strong cold frontal passage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 14, 1:47 PM PST, 13 minutes earlier.
Area forecast discussion, Mar 14, 1:47 PM PST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT MON MAR 14 2016
.SYNOPSIS...SNOW SHOWERS AND GUSTY WINDS WILL BE TAPERING OFF
WEST TO EAST TONIGHT AND HIGH PRESSURE WILL BE BUILDING OUT OVER
THE PACIFIC OCEAN TO BRING A SPELL OF DRIER WEATHER TO MOST OF THE
GREAT BASIN THIS WEEK. HOWEVER LIGHT SHOWERS AND COOL TEMPERATURES WILL
CONTINUE ACROSS ELKO COUNTY. OTHERWISE HIGH TEMPERATURES WILL BE
WARMING TO ABOVE NORMAL LEVELS THIS WEEK.
&&
.SHORT TERM...TONIGHT THROUGH THURSDAY. SNOW SHOWERS CONTINUE
ACROSS NORTHEAST NEVADA THIS AFTERNOON. RAIN SHOWERS TURNED OVER
TO SNOW SHOWERS ABOUT NOON TODAY IN THE ELKO AREA. SURFACE TEMPS
HAVE BEEN STEADY AROUND 40 DEGREES AS BREAKS OF SUN HAVE OCCURRED
OFF AND ON. THE MODELS ARE IN VERY GOOD AGREEMENT.
TONIGHT. GUSTY WESTERLY WINDS WILL CONTINUE THROUGH EARLY
EVENING BEFORE DISSIPATING AND PERIODS OF MODERATE SNOW SHOWERS
WILL LINGER OVER NORTHEAST ELKO COUNTY.
TUESDAY THROUGH THURSDAY. A SUBSTANTIAL RIDGE OF HIGH PRESSURE
WILL BUILD OUT OVER THE EASTERN PACIFIC AND SLOWLY MOVE INLAND TO
BRING DRIER CONDITIONS TO MOST OF THE GREAT BASIN. HOWEVER LIGHT
SHOWER ACTIVITY OVER NORTHEASTERN ELKO COUNTY CANNOT BE RULED OUT
WHILE THE RIDGE AXIS IS POSITIONED OFF THE COAST. DUE TO THE
PERSISTENT COOL NORTHERLY FLOW ALOFT OVER EASTERN NEVADA DURING
THIS TIME...THESE SHOULD BE SNOW SHOWERS DESPITE THE DAYTIME
VALLEY TEMPERATURES REACHING INTO THE LOW 40S DAILY. TEMPERATURES
OUTSIDE OF ELKO COUNTY WILL BE SLOWLY WARMING BACK INTO THE 50S.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY.
THE LONG TERM PERIOD BEGINS WITH RIDGE AXIS ALONG THE WEST COAST AND
A BROAD CLOSED LOW CIRCULATION OVER THE NRN PLAINS. BETWEEN THESE
TWO FEATURES IS A CYCLONIC SHEAR AXIS THAT CUTS ACROSS ERN IDAHO AND
POINTS TOWARD THE CENTRAL ROCKIES. A SHALLOW STRETCHED OUT COLD
FRONT WOULD CUT ACROSS NRN NEVADA IN THE SCENARIO. THE LATEST ECMWF
SHOWS THE SHEAR AXIS CLOSER TO NE NEVADA WHICH COULD RESULT IN A FEW
SNOW SHOWERS OVER THE ELKO COUNTY MOUNTAINS. EITHER WAY...MOISTURE
WOULD BE SPARSE WITH NO DYNAMICAL FORCING.
WITH THE WARM RIDGE MOVING OVER THE WESTERN STATES...A PROMINENT
WARMING TREND CAN BE EXPECTED WITH THE VALLEYS REACHING THE MID TO
UPPER 60S THIS WEEKEND (WITH THE EXCEPTION OF THE FAR NRN
VALLEYS NEAR THE BORDER).
SUNDAY AND MONDAY...THE RIDGE AXIS WILL BE FLATTER AND FARTHER EAST
WITH THE FLOW ALOFT BECOMING WEST SOUTHWEST. OFFSHORE TROUGH
PROBABLY TOO FAR WEST FOR ANY WEATHER OVER THE NRN NEVADA
VALLEYS...BUT THE GFS DOES DRAG A WEAK COLD FRONT ACROSS NRN NEVADA
FOR A SLIGHT CHANCE OF SHOWERS SUNDAY NIGHT AND MONDAY.
&&
.AVIATION...WINDY CONDITIONS WITH SURFACE WIND 25 KTS WITH G35KTS
COMMON ACROSS THE REGION THROUGH 01Z TODAY...BUT WINDS WILL TAPER
OFF QUICKLY AFTER SUNSET.
PASSING SHOWERS THIS AFTERNOON WILL RESULT IN BRIEF MVFR CONDITIONS
FROM KWMC TO KEKO...BUT STAY NORTH OF KELY. THESE SNOW SHOWERS WILL
BE ENDING AFTER SUNSET.
NOT AS WINDY TUESDAY WITH PEAK GUSTS IN THE 25-30KT RANGE. SCATTERED
SNOW SHOWERS WILL BE POSSIBLE OVER ELKO COUNTY...BUT MOSTLY NORTH OF
THE KEKO TERMINAL.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NORTHERN
ELKO COUNTY-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE.
WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR HUMBOLDT COUNTY-
NORTHEASTERN NYE COUNTY-NORTHERN LANDER COUNTY AND NORTHERN
EUREKA COUNTY-NORTHWESTERN NYE COUNTY-SOUTH CENTRAL ELKO COUNTY-
SOUTHEASTERN ELKO COUNTY-SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY-SOUTHWEST ELKO COUNTY-WHITE PINE COUNTY.
&&
92/88/88
Hazardous weather outlook, Mar 14, 3:14 AM PST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
414 AM PDT MON MAR 14 2016
NVZ030-031-033>041-151115-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
414 AM PDT MON MAR 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 14, 9:34 AM PST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1034 AM PDT MON MAR 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM NON-TSTM WND GST 6 NNE RYNDON 41.04N 115.57W
03/14/2016 M60 MPH ELKO NV MESONET
MESONET STATION COAL MINE CANYON N7NNV CWOP
/AS326/
&&
DSLocal storm report, Mar 14, 9:35 AM PST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1035 AM PDT MON MAR 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM NON-TSTM WND GST 4 SSW RUBY VALLEY 40.73N 115.22W
03/14/2016 M59 MPH ELKO NV MESONET
MESONET STATION RUBY VALLEY NDOT /RBYNV/
&&
DSHigh Wind, Northeastern Nye
- When
- March 14, 2:00 PM PST to 3:00 PM PST
- Where
- Northeastern Nye forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.042, -116.472 (the zone’s center; the record gives no point)
A wind gust of 65 mph was recorded at the Current Summit NDOT mesonet site, 61 mph at the Warm Springs Summit CEMP mesonet site, and 58 mph at Current Creek RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, March 14, 2016$480,000 · EF1 · 7 events
- Strong Wind in Alabama, March 14, 2016$1.0 million · 1 event
- Hail and Damaging Winds in South Carolina, March 14, 2016$30,000 · 1.75 in hail · 10 events
- High Wind in Wyoming, March 14, 201654 kt wind · 18 events
- Hail and Damaging Wind in North Carolina, March 14, 2016$5,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, March 14, 20161 in hail · 6 events
- Hail in Virginia, March 14, 20161 in hail · 5 events
- Winter Storm in Wyoming, March 14 to 15, 20164 events
- Damaging Winds in Kentucky, March 14, 201652 kt wind · 3 events
- Flash Flood and Hail in West Virginia, March 14, 2016$5,000 · 0.88 in hail · 3 events
- High Wind in Texas, March 14, 201657 kt wind · 2 events
- High Wind in California, March 14, 201658 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617718.